More than 16 percent of drug-induced liver injuries in the United States are attributed to dietary supplement use; and the most common culprits are weight loss and body building products, according to a new National Institutes of Health-funded analysis.
The study looked at data from 1,048 patients enrolled in the Drug-Induced Liver Injury Network (DILIN) from 2003 to 2011. Of the 679 cases that qualified for the study, 109 were attributed to supplements. Of those, 62 percent were hospitalized, 14 percent developed liver failure and 6 percent died or had a transplant.
That makes supplements the second leading cause of drug-induced injury, behind antibiotics. We spoke with lead author Victor Navarro, MD, a professor of medicine at Thomas Jefferson University in Philadelphia, about the study.
Natural Foods Merchandiser: What prompted you to do this study?
Victor Navarro, MD: Previous research from the DILIN in 2008 suggested that dietary supplements were the second most common cause of drug-induced liver disease. We wanted to be sure we were accurate in that initial observation and better understand which products are most commonly associated with these risks.
NFM: What did you find?
VN: We found that an increasing proportion of patients are developing liver injury because of dietary supplements. (From 2003 to 2005, the number was 7.7 percent; from 2009 to 2011, it was 22.7 percent).
NFM: What kind of symptoms did people have?
VN: With body building supplements, the injury produced is very typical. It usually occurs in young or middle-aged men who become yellow and itch for two to three months but don’t die and don’t need a transplant. On the other hand, weight loss supplements are more likely to cause severe injury or even liver failure. Other symptoms include nausea and abdominal pain.
NFM: Are certain ingredients to blame?
VN: It would be difficult to implicate any particular ingredient without further testing. We do have certain hints though. For instance, in some body building supplements, we are convinced that there are unlabeled steroid ingredients that have been introduced via adulteration, or that there are identified ingredients that change in the body into something that can cause harm. We also know that there are animal and human studies showing that green tea extract, common in weight loss products, can do harm, particularly in high concentrations.
NFM: How might a dietary supplement harm the liver?
VN: We don’t know for sure. But one possibility is that some compounds, such as green tea extract, may be such strong antioxidants that they can actually trigger oxidant injury and cause liver cell death. The other possibility is that steroids in body building supplements may paralyze the liver’s ability to eliminate bilirubin causing jaundice. We also suspect that some people either metabolize supplements at a different rate or using an abnormal pathway that has harmful byproducts.
NFM: Did you look at dosage?
VN: No. But that is one of our next steps. It’s possible that the person is simply taking too much. It’s also possible that they are unknowingly susceptible to injury (because of their genetics) and any amount is harmful.
NFM: What is the take-home message?
VN: People have to understand that dietary supplements have the capacity to cause harm. I can’t go as far as to say people should not take supplements. Something like calcium plus vitamin D is very good for people. But you should let your physician know that you are taking them so if you ever become ill they think to consider the connection. Also, don’t overuse these products.